Advertisement

Anomalous Diffusion: Models, Their Analysis, and Interpretation

  • Yury LuchkoEmail author
Conference paper
Part of the Trends in Mathematics book series (TM)

Abstract

In this chapter, modeling of anomalous diffusion processes in terms of differential equations of an arbitrary (not necessarily integer)ord er is discussed. We start with micro-modeling and first deduce a probabilistic interpretation of normal and anomalous diffusion from basic random walk models. The fractional differential equations are then derived asymptotically in the Fourier-Laplace domain from random walk models and generalized master equations, in the same way as the standard diffusion equation is obtained from a Brownian motion model. The obtained equations and their generalizations are analyzed both with the help of the Laplace-Fourier transforms (the Cauchy problems)and the spectral method (initial-boundary-value problems). In particular, the maximum principle, well known for elliptic and parabolic type PDEs, is extended to initial-boundary-value problems for the generalized diffusion equation of fractional order.

Keywords

Anomalous diffusion random walk models fractional diffusion equation initial-boundary-value problems Fourier integral transform Laplace integral transform maximum principle uniqueness theorem spectral method Mittag-Leffler function. 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [Bazhlekova(1998)] Bazhlekova, E.G. (1998). Duhamel-type representation of the solu-tions of nonlocal boundary value problems for the fractional diffusion-wave equation.Proc. 2nd Int. Workshop “‘TMSF’1996”’. Bulgarian Academy of Sciences, Sofia, pp.32-40. 117Google Scholar
  2. [Beghin and Orsingher(2009)] Beghin, L. and E. Orsingher (2009). Fractional Poissonprocesses and related planar random motions. Electronic Journal of Probability 14,paper no. 61. 117Google Scholar
  3. [Chechkin et al.(2003)] Chechkin A.V., R. Gorenflo, I.M. Sokolov, and V.Yu. Gonchar(2003). Distributed order time fractional diffusion equation. Fract. Calc. Appl. Anal.Vol. 6, pp. 259-279. 117, 141Google Scholar
  4. [Chechkin et al.(2005)] Chechkin, A.V., R. Gorenflo, and I.M. Sokolov (2005). Fractionaldiffusion in inhomogeneous media. J. Phys. A, Math. Gen. 38, 679-684. 116Google Scholar
  5. [Daftardar-Gejji and Bhalekar(2008)] Daftardar-Gejji, V. and S. Bhalekar (2008).Boundary value problems for multi-term fractional differential equations. J. Math.Anal. Appl. 345, pp. 754-765. 117, 141Google Scholar
  6. [Dubbeldam et al.(2007)] Dubbeldam, J.L.A., A. Milchev, V.G. Rostiashvili, and T.A.Vilgis (2007). Polymer translocation through a nanopore: A showcase of anomalousdiffusion. Physical Review E 76, 010801 (R). 116Google Scholar
  7. [Eidelman and Kochubei(2004)] Eidelman, S.D and A.N. Kochubei (2004). Cauchy prob-lem for fractional diffusion equations. J. Differ. Equations 199, pp. 211-255. 117Google Scholar
  8. [Erdélyi et al. (1953)] Erdélyi, A., W. Magnus, F. Oberhettinger, and F.G. Tricomi(1953). Higher Transcendental Functions, Vol. 3. New York, McGraw-Hill. 126Google Scholar
  9. [Freed et al.(2002)] Freed, A., K. Diethelm, and Yu. Luchko (2002). Fractional-order vis-coelasticity (FOV): Constitutive development using the fractional calculus. NASA’sGlenn Research Center, Ohio. 116Google Scholar
  10. [Germano et al.(2009)] Germano, G., M. Politi, E. Scalas, and R.L. Schilling (2009).Stochastic calculus for uncoupled continuous-time random walks. Physical ReviewE 79, 066102. 120, 121Google Scholar
  11. [Gorenflo and Mainardi(1998)] Gorenflo, R. and F. Mainardi (1998). Random walk mod-els for space-fractional diffusion processes. Frac. Calc. and Appl. Anal. 1, pp. 167-191. 116Google Scholar
  12. [Gorenflo and Mainardi(2008)] Gorenflo, R. and F. Mainardi (2008). Continuous timerandom walk, Mittag-Leffler waiting time and fractional diffusion: mathematical as-pects. Chap. 4 in R. Klages, G. Radons and I.M. Sokolov (editors): AnomalousGoogle Scholar
  13. Transport: Foundations and Applications, Wiley-VCH, Weinheim, Germany, pp. 93-127. 117Google Scholar
  14. [Gorenflo and Mainardi(2009)] Gorenflo, R. and F. Mainardi (2009). Some recent ad-vances in theory and simulation of fractional diffusion processes. Journal of Compu-tational and Applied Mathematics 229, pp. 400-415. 117Google Scholar
  15. [Gorenflo et al.(2000)] Gorenflo, R., Yu. Luchko, and S. Umarov (2000). On the Cauchyand multi-point problems for partial pseudo-differential equations of fractional order.Frac. Calc. and Appl. Anal. 3, pp. 249-277.Google Scholar
  16. [Hilfer(2000)] Hilfer, R. (ed.) (2000). Applications of Fractional Calculus in Physics.World Scientific, Singapore. 116Google Scholar
  17. [Jacob(2005)] Jacob, N. (2005). Pseudo-Differential Operators and Markov Processes.Vol. 3: Markov Processes and Applications. Imperial College Press, London. 117Google Scholar
  18. [Kilbas et al.(2006)] Kilbas, A.A., H.M. Srivastava, and J.J. Trujillo (2006). Theory andApplications of Fractional Differential Equation. Elsevier, Amsterdam. 116, 117, 122,123, 133Google Scholar
  19. [Kochubei(1989)] Kochubei, A.N. (1989). A Cauchy problem for evolution equations offractional order. Differential Equations 25, pp. 967-974. 117Google Scholar
  20. [Luchko and Gorenflo(1999)] Luchko, Yu. and R. Gorenflo (1999). An operational method for solving fractional differential equations with the Caputo derivatives. Acta Mathematica Vietnamica 24, pp. 207-233. 140Google Scholar
  21. [Luchko(1999)] Luchko, Yu. (1999). Operational method in fractional calculus. Fract.Calc. Appl. Anal. 2, pp. 463-489. 140Google Scholar
  22. [Luchko(2009a)] Luchko, Yu. (2009a) Boundary value problems for the generalized time-fractional diffusion equation of distributed order. Fract. Calc. Appl. Anal. 12, pp.409-422. 117, 141Google Scholar
  23. [Luchko(2009b)] Luchko, Yu. (2009b). Maximum principle for the generalized time-fractional diffusion equation. J. Math. Anal. and Appl. 351, pp. 218-223. 117, 133Google Scholar
  24. [Luchko(2010)] Luchko, Yu. (2010). Some uniqueness and existence results for the initial-boundary-value problems for the generalized time-fractional diffusion equation, Comp. and Math. with Appl. 59, pp. 1766-1772. 117, 133Google Scholar
  25. [Luchko et al.(2010)] Luchko, Yu., M. Rivero, J.J. Trujillo, and M.P. Velasco (2010).Fractional models, non-locality, and complex systems. Comp. and Math. with Appl.59, pp. 1048-1056. 115Google Scholar
  26. [Luchko(2011)] Luchko, Yu. (2011). Initial-boundary-value problems for the generalizedmulti-term time-fractional diffusion equation. J. Math. Anal. and Appl. 374, pp.538-548. 117, 141Google Scholar
  27. [Luchko and Punzi(2011)] Luchko, Yu. and A. Punzi (2011). Modeling anomalous heattransport in geothermal reservoirs via fractional diffusion equations. InternationalJournal on Geomathematics, 1, pp. 257-276. 116Google Scholar
  28. [Mainardi(1996)] Mainardi, F. (1996). Fractional relaxation-oscillation and fractionaldiffusion-wave phenomena. Chaos, Solitons and Fractals 7, pp. 1461-1477. 116Google Scholar
  29. [Mainardi and Tomirotti(1997)] Mainardi, F. and M. Tomirotti (1997). Seismic pulsepropagation with constant and stable probability distributions. Annali di Ge-ofisica 40, pp. 1311-1328. 116Google Scholar
  30. [Mainardi and Pagnini(2002)] Mainardi, F. and G. Pagnini (2002). Space-time fractionaldiffusion: exact solutions and probabilistic interpretation. In Monaco, R., M.P.Google Scholar
  31. Bianchi, and S. Rionero (eds.): Proceedings WASCOM 2001, 11th Conference onWaves and Stability in Continuous Media, World Scientific, Singapore. 132Google Scholar
  32. [Mainardi and Pagnini(2003)] Mainardi, F. and G. Pagnini (2003). The Wright functionas solution of the time-fractional diffusion equation. Applied Mathematics and Com-putation 141, pp. 51-62. 132Google Scholar
  33. [Mainardi et al.(2001)] Mainardi, F., Yu. Luchko, and G. Pagnini (2001). The fundamen-tal solution of the space-time fractional diffusion equation. Fract. Calc. Appl. Anal.4, pp. 153-192. 117, 124, 128, 132Google Scholar
  34. [Mainardi et al.(2004)] Mainardi, F., R. Gorenflo, and E. Scalas (2004). A fractional generalization of the Poisson processes. Vietnam Journal of Mathematics 32, pp. 53–64. 117Google Scholar
  35. [Meerschaert et al.(2009)] Meerschaert, M.M., E. Nane, and P. Vellaisamy (2009). Frac-tional Cauchy problems in bounded domains. The Annals of Probability 37, pp.979-1007. 117Google Scholar
  36. [Meerschaert et al.(2011)] Meerschaert, M.M., E. Nane, and P. Vellaisamy (2011). Thefractional Poisson process and the inverse stable subordinator. Available online at http://arxiv.org/abs/1007.5051. 117Google Scholar
  37. [Metzler and Klafter(2000a)] Metzler, R. and J. Klafter (2000a). The random walk’sguide to anomalous diffusion: a fractional dynamics approach. Physics Reports 339,pp. 1-77. 115, 116, 120, 121, 123Google Scholar
  38. [Metzler and Klafter(2000b)] Metzler, R. and J. Klafter (2000b). Boundary value prob-lems for fractional diffusion equations. Phys. A 278, pp. 107-125. 117Google Scholar
  39. [Podlubny(1999)] Podlubny, I. (1999). Fractional Differential Equations. Academic Press,San Diego. 116, 117, 122, 133, 141Google Scholar
  40. [Pskhu(2005)] Pskhu, A.V. (2005). Partial differential equations of fractional order.Nauka, Moscow (in Russian).Google Scholar
  41. [Scalas et al.(2004)] Scalas, E., R. Gorenflo, and F. Mainardi. Uncoupled continuous-time random walks: Solution and limiting behavior of the master equation. PhysicalReview E 69, pp. 011107/1-8. 117Google Scholar
  42. [Schneider and Wyss(1989)] Schneider, W.R. and W. Wyss (1989). Fractional diffusionand wave equations. J. Math. Phys. 30, pp. 134-144. 117Google Scholar
  43. [Vladimirov(1971)] Vladimirov, V.S. (1971). Equations of Mathematical Physics. Nauka,Moscow (in Russian). 137, 139, 141Google Scholar
  44. [Voroshilov and Kilbas(2006)] Voroshilov, A.A. and A.A. Kilbas (2006). The Cauchyproblem for the diffusion-wave equation with the Caputo partial derivative. Dif-ferential Equations 42, pp. 638-649. 117Google Scholar
  45. [Zacher(2008)] Zacher, R. (2008). Boundedness of weak solutions to evolutionary partialintegro-differential equations with discontinuous coefficients. J. Math. Anal. Appl.348, pp. 137-149. 117Google Scholar
  46. [Zhang(2006)] Zhang, S. (2006). Existence of solution for a boundary value problem offractional order. Acta Math. Sci., Ser. B 26, pp. 220-228. 117Google Scholar

Copyright information

© Springer Basel 2012

Authors and Affiliations

  1. 1.Department of Mathematics IIBeuth Technical University of Applied Sciences BerlinBerlinGermany

Personalised recommendations